Hail, Saguache
- When
- August 17, 2:40 PM MST to 2:45 PM MST
- Where
- Saguache County, 5.3 mi SSW of Mineral Hot Spgs
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.100, -105.960
A strong storm produced hail up to the size of nickels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A strong storm produced hail up to the size of nickels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 17, 1:40 PM MST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 240 PM MDT FRI AUG 17 2012 .SHORT TERM... (TONIGHT AND SATURDAY) SOUTHEAST FLOW ACROSS THE PLAINS HAS BEEN SLOW TO ADVECT HIGHER MOISTURE INTO THE REGION...THOUGH SURFACE DEW POINTS HAVE BEEN SLOWLY CREEPING UP INTO THE MID TO UPPER 40S...WITH SOME LOW 50S ACROSS BACA COUNTY. GFS HAS ALREADY OVER-FORECAST SFC DEW POINTS...SO HAVE FOLLOWED THE NAM12...AND VARIOUS SHORT RANGE HIGH RES MODELS FOR THE FORECAST TONIGHT. LOW LEVEL JET IS FORECAST TO INCREASE ACROSS THE FAR SOUTHEAST PLAINS TONIGHT...WHICH CONTINUES TO ADVECT 50 DEW POINTS INTO THE EASTERN COUNTIES...MAINLY EAST OF A LINE FROM KLHX TO KIM. PREVIOUS SHORT RANGE MODELS HAD INDICATED POTENTIAL FOR SEVERE THUNDERSTORMS ACROSS THIS AREA THIS EVENING...WITH DEEP LAYER SHEARS RUNNING AROUND 40 KTS. HOWEVER...WITH APPARENT SLOWER REBOUND IN SFC DEW POINTS...THIS IS LOOKING LESS LIKELY AS SFC CAPES WILL PROBABLY ONLY BE AROUND 1000 J/KG OR LESS BEFORE WE LOSE AFTERNOON HEATING. STILL CAN'T RULE OUT THE POTENTIAL ENTIRELY...AND WILL MAINTAIN SOME ISOLATED POPS THROUGH THE EVENING OUT THAT WAY. WHILE SFC DEW POINTS ACROSS NORTHERN PORTIONS OF THE AREA (CHAFFEE...LAKE...TELLER COUNTIES) HAVE DROPPED OFF INTO THE 30S...WE STILL HAVE RESPECTABLE DEW POINTS IN THE 40S ACROSS THE SANGRES...WETS...SAN LUIS VALLEY AND SOUTHWEST MOUNTAINS. STORMS IN THESE AREAS HAVE BEEN STRONGER ON RADAR...AND THINK MAIN THREATS WILL BE SOME SMALL HAIL UNDER 1 INCH IN DIAMETER...WIND GUSTS TO 50 MPH...LIGHTNING AND LOCALLY HEAVY RAINFALL. THUNDERSTORMS SHOULD DIMINISH IN THESE AREAS PRETTY QUICKLY THIS EVENING WITH LOSS OF HEATING. SHORTWAVE DROPPING THROUGH THE DAKOTAS SENDS A COLD FRONT THROUGH THE SOUTHEAST PLAINS LATE TONIGHT THROUGH SATURDAY MORNING. COULD SEE GUSTS IN THE 35-40 KT RANGE ACROSS THE PLAINS BY EARLY SATURDAY MORNING. STILL SOME DISCREPANCIES BETWEEN THE NAM AND GFS WITH REGARD TO PRECIPITATION...WITH GFS PRINTING OUT SOME FAIRLY WIDESPREAD PRECIPITATION ACROSS THE PLAINS SATURDAY MORNING...WHILE NAM12 IS VIRTUALLY DRY OVER ALL BUT THE FAR EASTERN AREAS WHERE SOME SPOTTY PRECIPITATION WILL BE POSSIBLE. WILL MAINTAIN ISOLATED POPS FOR NOW AS GFS HAS EXHIBITED POOR PERFORMANCE WITH AREAL COVERAGE OF POST FRONTAL PRECIPITATION WITH THE LAST COUPLE EVENTS. TEMPERATURES ON SATURDAY SHOULD COOL A FEW DEGREES OVER TODAYS ACROSS THE PLAINS...WITH EASTERLY UPSLOPE FLOW TRIGGERING ANOTHER ROUND OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHEAST MOUNTAINS DURING THE AFTERNOON. SFC DEW POINTS FALL OFF BEHIND THE FRONT ACROSS THE PLAINS...AND SOUNDINGS LOOK RATHER CAPPED...SO WILL KEEP POPS CONFINED TO THE MOUNTAIN AREAS. DEW POINTS ARE DRIEST TO THE NORTH...AND HAVE CUT BACK POPS SOME ACROSS TELLER COUNTY DURING THE AFTERNOON. LATER SHIFTS MAY BE ABLE TO DECREASE THEM FURTHER IF LOW LEVEL MOISTURE CONTINUES TO LOOK SCANT. MEANWHILE...OUT WEST...STILL ENOUGH MOISTURE TO WARRANT SCATTERED THUNDERSTORMS ACROSS THE CENTRAL AND SOUTHWEST MOUNTAINS. LOCALLY HEAVY RAINFALL...LIGHTNING...AND GUSTY WINDS WILL BE THE PRIMARY STORM THREATS. -KT .LONG TERM... (SATURDAY NIGHT THROUGH NEXT FRIDAY) SATURDAY NIGHT...AT 00Z SUNDAY...MODELS ARE IN AGREEMENT WITH THE POSITION OF THE COLD (FRONT THROUGH THE EASTERN PLAINS)...BUT NOT WITH PRECIPITATION COVERAGE. THE 12Z GFS IS THE HEAVIEST...HOLDING ON TO SHOWERS AND THUNDERSTORMS ACROSS THE CENTRAL MOUNTAINS AND PARTS OF THE EASTERN PLAINS (SOUTH OF HIGHWAY 50) THROUGH 06Z SUNDAY. IT ALSO KEEPS DEWPOINTS IN THE MID 50'S TO NEAR 60F THROUGH 06Z ACROSS THE EASTERN PLAINS. THE NAM12 KEEPS THE EASTERN PLAINS DRY AND ENDS MOST MOUNTAIN CONVECTION BY 03Z. DEWPOINTS ARE ALSO LOWER BY 5-10F ACROSS THE EASTERN PLAINS AT 00Z. THE 00Z EC IS IN BETWEEN THE TWO...BUT STILL LOOKS TOO AGGRESSIVE WITH PRECIPITATION. THE GFS HAS BEEN OVER FORECASTING MOISTURE AND PRECIPITATION FOR THE PAST FEW DAYS AND FEEL THIS IS STILL THE CASE. WILL WAIT FOR LATER MODEL RUNS BEFORE COMPLETELY DISCOUNTING PRECIPITATION SATURDAY NIGHT. SUNDAY...SUNDAY WILL BE ANOTHER FALL TEASER ACROSS SOUTHEASTERN COLORADO AS CAA BEHIND THE FRONT DROPS 700MB TEMPERATURES FROM 10-12C TO 5 TO 7C BY 12Z SUNDAY ACROSS SOUTHEASTERN COLORADO. MOS GUIDANCE SHOWS A MIX OF UPPER 70S AND LOW 80S ACROSS THE I 25 AND EASTERN PLAINS FOR SUNDAY AFTERNOON....5-10 DEGREES COOLER THAN SATURDAYS HIGHS. MODELS AGREE ON DRY CONDITIONS ACROSS ALL OF THE FORECAST AREA...AS DEWPOINTS WILL BE IN THE 30S ACROSS MOST OF THE AREA...EXCEPT FOR THE SOUTHWEST MOUNTAINS WHERE SOME AFTERNOON SHOWERS ARE POSSIBLE BETWEEN 21 AND 00Z AND SHOULD DISSIPATE BY 06Z. MONDAY THROUGH FRIDAY... THE GFS AND EC KEEP THE 500MB LONG WAVE RIDGE AXIS TO THE WEST OF THE FORECAST AREA THROUGH WEDNESDAY UNTIL THE RIDGE BEGINS TO MOVE EASTWARD AND FLATTEN. MODELS SHOW AT LEAST TWO SHORTWAVES PASSING DOWN THE EAST SIDE OF THE RIDGE DURING THE WORK WEEK. AS MENTIONED IN THE PREVIOUS DISCUSSION...THE STRENGTH (AND TIMING) OF THESE SHORTWAVES WILL BE THE MAIN FORECAST CHALLENGE IN THIS TIME FRAME. THE 12Z EC AND GFS ARE IN DECENT AGREEMENT WITH THE TIMING AND PRECIPITATION DISTRIBUTION PERTAINING TO THE FIRST SHORTWAVE ARRIVING MONDAY AFTERNOON. THE ECMWF IS MORE WIDESPREAD WITH THE PRECIPITATION COVERAGE...BUT BOTH SHOW QPF IN OUR WESTERN MOUNTAINS BY 18Z MONDAY AND SPREAD THE ACTIVITY EASTWARD...ACROSS THE EASTERN PLAINS...THROUGH 12Z TUESDAY. LOW LEVEL SOUTHEASTERLY FLOW ACROSS THE EASTERN PLAINS WILL HELP TO ADVECT MOISTURE INTO THE AREA MONDAY AFTERNOON. THE EC AND GFS SHOW DEWPOINTS RISING INTO THE LOWER TO MID 50S BY 00Z TUESDAY ACROSS THE EASTERN PLAINS AND THE LOW 40S ALONG THE I 25 CORRIDOR. THE PRIMARY CONCERN WILL BE HOW MUCH PRECIPITATION WILL FALL ON THE WALDO CANYON BURN SCAR. THE NEXT SHORTWAVE ARRIVES WEDNESDAY AFTERNOON AND EVENING. THE EC AND GFS SHOW LITTLE PRECIPITATION WITH THIS WAVE AT THIS TIME. THE RIDGE THEN BEGINS TO REBUILD THURSDAY AHEAD OF A FAIRLY STRONG PACIFIC TROUGH THAT WILL MOVE ON ARRIVE ON THE WEST COAST FRIDAY AFTERNOON. AS FOR TEMPERATURES...WITH THE EXCEPTION OF SUNDAYS BELOW AVERAGE VALUES...EXPECT TEMPERATURES TO BE NEAR SEASONAL AVERAGES FOR THIS TIME OF YEAR THROUGHOUT THE EXTENDED. -PJC && .AVIATION... VCTS WILL BE POSSIBLE AT ALL THREE TAF SITES THIS EVENING...THOUGH LOOKS MORE FAVORABLE TO OCCUR AT KCOS AND KALS. MAIN STORM THREATS WILL BE ERRATIC GUSTY WINDS UP TO 40 KTS...ALONG WITH LIGHTNING AND BRIEF RAINFALL. THUNDERSTORMS WILL BE STRONGEST ALONG THE LEE OF THE SOUTHERN SANGRES AND WETS...WHERE SOME SMALL HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS. WILL MAINTAIN VCTS IN TAF SITES FOR NOW...THOUGH MAY HAVE TO UPDATE TO A TEMPO GROUP IF ISOLATED -TSRA LOOKS LIKE IT WILL IMPACT THE TAF SITES. THERE IS ALSO A LOW POTENTIAL FOR AN ISOLATED STRONG TO SEVERE THUNDERSTORM TO DEVELOP OVER THE FAR EASTERN PLAINS...EAST OF THE I-25 CORRIDOR THIS EVENING...WITH HAIL OVER 1 INCH IN DIAMETER AND WIND GUSTS TO 50 KTS POSSIBLE SHOULD A THUNDERSTORM DEVELOP. A COLD FRONT WILL DROP THROUGH THE SOUTHEAST PLAINS TONIGHT...AFFECTING THE KCOS TAF SITE AROUND 10Z...AND KPUB AROUND 11Z. GUSTS UP TO 35 KTS WILL BE POSSIBLE BEHIND THE FRONT...PARTICULARLY SATURDAY MORNING AT BOTH KCOS AND KPUB. OTHERWISE...WINDS AT KALS WILL STAY FAIRLY LIGHT. WINDS SWING AROUND FROM THE EAST TO SOUTHEAST IN THE AFTERNOON...WITH ISOLATED TO SCATTERED -TSRA POSSIBLE ACROSS THE MOUNTAINS. THESE LOOK TO STAY CONFINED TO THE MOUNTAIN AREAS...AS COOLER AND DRIER AIR ACROSS THE PLAINS MAY KEEP THE ATMOSPHERE TOO STABLE FOR STORMS TO MAINTAIN STRENGTH AS THEY MOVE OFF THE MOUNTAINS. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 31/81
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1103 AM MDT FRI AUG 17 2012 COZ058>089-093>099-181715- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1103 AM MDT FRI AUG 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS MOUNTAINS THIS AFTERNOON...WITH ISOLATED THUNDERSTORMS POSSIBLE ACROSS THE PLAINS DURING THE LATE AFTERNOON AND EVENING. THE MAIN THREAT WITH THUNDERSTORMS ACROSS THE MOUNTAINS WILL BE LIGHTNING...LOCALLY HEAVY RAINFALL...AND GUSTY WINDS UP TO 50 MPH. SOME SMALL HAIL UNDER 1/2 INCH IN DIAMETER WILL BE POSSIBLE ACROSS THE HIGHER TERRAIN. AS A LOW LEVEL JET STRENGTHENS ACROSS THE SOUTHEAST PLAINS THIS EVENING...THERE IS THE POTENTIAL FOR ONE OR TWO SEVERE THUNDERSTORMS TO DEVELOP AFTER 6 PM...MAINLY EAST OF A LINE FROM CALHAN TO LA JUNTA TO KIM. IF STORMS DO DEVELOP...HAIL UP TO 1.5 INCHES IN DIAMETER AND WIND GUSTS TO AROUND 60 MPH WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY... ESPECIALLY OVER THE MOUNTAINS EACH AFTERNOON AND EVENING. THE MAIN THREATS FROM THUNDERSTORMS WILL BE LIGHTNING AND WIND GUSTS UP TO 45 MPH. SOME OF THE STRONGER STORMS MAY ALSO PRODUCE LOCALLY HEAVY RAIN AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS EVENING OVER THE EASTERN PLAINS OF COLORADO. 31/40
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 107 PM MDT FRI AUG 17 2012 COZ079-080-086-087-171945- PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-WET MOUNTAINS ABOVE 10000 FT-WET MOUNTAINS BETWEEN 6300 AND 10000FT- 107 PM MDT FRI AUG 17 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL HUERFANO COUNTY IN SOUTHEAST COLORADO... SOUTHWESTERN PUEBLO COUNTY IN SOUTHEAST COLORADO... AT 104 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTHEAST OF FARISITA...OR 34 MILES SOUTHWEST OF PUEBLO...WHICH WAS MOVING TOWARD THE SOUTH AT 10 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF NORTH CENTRAL HUERFANO COUNTY. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. STARK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 213 PM MDT FRI AUG 17 2012 COZ081-084-085-172045- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT- 213 PM MDT FRI AUG 17 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... WEST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO... THIS INCLUDES...WEST CENTRAL COLORADO SPRINGS. AT 207 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND WEAK THUNDERSTORMS NEAR WOODLAND PARK...OR 16 MILES NORTHWEST OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... CHIPITA PARK. CASCADE. EXTREME WEST CENTRAL COLORADO SPRINGS. AND THE WALDO CANYON BURN SCAR. AT THIS TIME MOST OF THE PRECIPITATION IS NOT REACHING THE GROUND OR IS FALLING AS LIGHT RAIN. FLOODING IS NOT ANTICIPATED... CONTINUE TO MONITOR NATIONAL WEATHER SERVICE RADAR AND PRODUCTS FOR ADDITIONAL INFORMATION SHOULD STORMS INTENSIFY. STARK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 301 PM MDT FRI AUG 17 2012 COZ065-069-072-172130- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-NORTHERN SANGRE DE CHRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-SAQUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- 301 PM MDT FRI AUG 17 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL SAGUACHE COUNTY IN CENTRAL COLORADO... AT 258 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR VILLA GROVE...OR 53 MILES NORTH OF ALAMOSA...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 15 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF CENTRAL SAGUACHE COUNTY. PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. STARK
The Pueblo radar (KPUX), 160 km away, was scanning. The volume nearest the first event began at 21:39 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404815.